Alert archive / New Jersey / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at May 31, 2017, 7:55 PM EDT for Hunterdon County, New Jersey. It was in force for 50 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 7:55 PM EDT (23:55 UTC)
- Expired
- May 31, 2017, 8:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Philadelphia/Mount Holly
County Hunterdon County, NJ
The radar
The Philadelphia radar (KDIX), 72 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:10 PM EDT | HAIL 0.75 | Delaware Twp, NJ | SM WITH IMAGERY. |
| May 31, 8:10 PM EDT | HAIL 0.75 | Delaware Twp, NJ | SOCIAL MEDIA WITH IMAGERY. |
| May 31, 8:15 PM EDT | HAIL 1 | 1 Ssw Cherryville, NJ | ALONG THE BORDER OF PITTSTOWN AND RARITAN TOWNSHIP. TIME ESTIMATED FROM RADAR. |
| May 31, 8:17 PM EDT | HAIL 1 | 2 Ese Croton, NJ | QUARTER SIZE HAIL AT THE HUNTERDON COUNTY LIBRARY IN RARITAN TOWNSHIP. |
| May 31, 8:18 PM EDT | HAIL 1 | Flemington, NJ | FACEBOOK PICTURE. TIME ESTIMATED FROM RADAR. |
| May 31, 8:18 PM EDT | HAIL 1 | Flemington, NJ | FB IMAGERY. TIME EST. |
| May 31, 8:25 PM EDT | HAIL 0.75 | Readington Twp, NJ | |
| May 31, 8:29 PM EDT | HAIL 0.75 | Readington Twp, NJ | WHITE HOUSE STATION |
| May 31, 8:29 PM EDT | HAIL 0.75 | Whitehouse Station, NJ | |
| May 31, 8:35 PM EDT | HAIL 0.88 | Branchburg, NJ | |
| May 31, 8:35 PM EDT | HAIL 1 | Branchburg, NJ | ALSO NICKEL .88 SAME TIME FROM NEARBY IN BRANCHBURG. |
| May 31, 8:35 PM EDT | HAIL 1 | Branchburg, NJ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
433 WWUS81 KPHI 312355 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 755 PM EDT WED MAY 31 2017 NJZ009-010-015-PAZ105-106-010045- Hunterdon-Somerset-Mercer-Lower Bucks-Upper Bucks- 755 PM EDT WED MAY 31 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTERDON...NORTH CENTRAL MERCER...SOUTHWESTERN SOMERSET AND NORTH CENTRAL BUCKS COUNTIES... At 753 PM EDT, a strong thunderstorm was located over Sergeantsville, or 19 miles northwest of Trenton, moving east at 45 mph. Winds up to 40 mph and half inch hail are possible with this storm. Locations impacted include... Byram, Flemington, Tinicum, Hopewell, Frenchtown, Rocky Hill, Stockton, Skillman, Flagtown, Sergeantsville, Cloverhill, Erwinna, Belle Mead, White House Station, Lumberville and Sand Brook. Heavy rainfall is occurring with this storm, and may cause localized flooding. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4038 7508 4046 7517 4067 7475 4040 7461 TIME...MOT...LOC 2353Z 254DEG 48KT 4046 7497 $$ Gorse
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 31, 6:40 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, May 31, 6:40 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 640 PM EDT Wed May 31 2017 .SYNOPSIS... Low pressure across Canada will cause a cold front to cross the area late tonight. A weak area of high pressure will be across the area late Thursday. Another cold front will affect the area Friday before more high pressure builds in for Saturday. A prolonged period of unsettled conditions is expected beginning Sunday and continuing well into next week as a frontal system and low pressure develop over the northeast United States. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 640 PM: watching solid line form se NYS to possibly Pocs. and individual cell out of N VA thru BWI as our main action next 3 hours. 505 PM: still quiet and so far the HRRR to robust near the Poconos. Mid 40s dewpoints from W Md through the Poconos and catskills may act as a drying suppressant this evening. Remainder from below from 4 PM. Tricky forecast this evening, as the kinematic and thermodynamic environment are increasingly supportive of strong to severe convection, but weak/nebulous foci for small-scale lift provide considerable uncertainty regarding coverage and overall severity. Convection-allowing models are highly variable in projections of convection late this afternoon and evening, with some HRRR simulations generating little convection anywhere in the CWA and others producing rather widespread coverage during the evening hours along a weak and weakening pre-frontal surface trough. The individual members of the NCAR ensemble are more aggressive in generating scattered strong to potentially severe storms across the area, particularly north of the Mason-Dixon Line (in closer proximity to large-scale ascent with a glancing vort max in the upper-level flow). However, the latest WRF-ARW and WRF-NMM provide support for the sparser-looking NAM Nest. Given the weak large-scale dynamics in play, I have a hard time buying the more aggressive/widespread convective coverage this evening, despite relatively little inhibition currently in place. Nevertheless, should any storms develop, MLCAPE 500-1000 J/kg and effective bulk shear 35-45 kts are supportive of organized storms. Notably, the strongest shear reaches the area later this evening when surface-based instability will diminish with the loss of daytime heating, which may reduce the severe threat with any storms that develop to some degree. Combined with timing discrepancies among the guidance, forecast confidence in precipitation coverage/intensity this evening is very low. Thus, kept PoPs confined to slight generally south of I-78/I- 195 and low-chance north of there. Generally, chances for precipitation decrease late this evening and should pretty much be confined to the Atlantic after midnight or so. Other main question with tonight's forecast is chances for patchy fog. There is at least some indication of near-saturation at the surface late tonight before a cold front moves through the area. Patchy fog is possible, though should be far less widespread and less dense than observed last night. Latest MOS is not very supportive of fog outside of coastal New Jersey, so generally kept out of the forecast for now. Lows generally in the lower 50s in the Poconos to the lowers 60s in the urban corridor and Delmarva. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... A vort max will swing through the Northeast late tonight, bringing drier air into the region tomorrow. This should foster a rather splendid day across the area, with mostly sunny skies and seasonal to slightly above seasonal temperatures. Main forecast issue tomorrow is wind, with deep mixing likely as westerly surface flow becomes established. Fortunately, 850-mb flow looks rather weak (around 20-25 kts), so gusts 15-25 mph may be all that the region can muster. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... The upper air flow across the Northeast part of the country will still resemble more of a spring-like pattern this weekend and early next week, even though we are now in meteorological summer. An upper trough will be across the Northeast Friday before lifting away Saturday and Sunday. It will be followed by weak ridging Monday, before giving way to another upper low and trough Tuesday and Wednesday of next week. Temperatures through the period will not be favorable to any excessive heat. Temperatures, instead, may run a little below normal especially into the new week, when frequent clouds and showers are expected. Normal high temperatures for early June range from the low 70s north and near 80 over Delmarva and metro Philadelphia. The operational models are not in wonderful agreement with regards to the day-to-day weather across the area. We will focus on the more general aspects of the fcst. Fri...Mostly dry, but a front will bring some afternoon showers to the area. Sat...probably the best day of the extended period. We will have a dry forecast at this point. Sunday...The beginning of the day will be dry, but then showers will arrive along with the next system from the Great Lakes. Thunderstorms are possible. Monday-Wednesday...A rather cloudy and unsettled period with frequent showers and below normal temperatures. We will keep pops for Wed at slight chc attm. Confid in details are very low going into next week. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...VFR. Sct-bkn aoa 5000 ft. chance of a shower or tstm but at this time no mention til we re more certain. south to southwest wind. Chance for patchy fog late tonight, especially at KACY and KMIV, with local sub- VFR VSBYs possible in the 06Z- 12Z period - confidence is low, however. Thursday...VFR sct clouds aoa 5000 ft briefly bkn in the aftn. west to southwest wind gusts to near 20 kt in the afternoon. OUTLOOK... Thu night...Mostly VFR. Fri/Fri night...Mostly VFR, but scattered afternoon showers/tstms with lower conds psbl. Sat...VFR expected. Sat night thru Monday...Lower conds possible with frequent showers. && .MARINE... Sub-advisory winds/seas expected through Thursday. Patchy fog is possible through the night. Mention in the forecast grids through the overnight hours, though no advisory appears warranted at the moment. A slight chance of storms exists overnight, with locally gusty winds and rough seas possible. Confidence in timing/location is very low. Tomorrow looks to be a fine day on the water with west or southwest winds 10 to 15 kts and seas generally around or below 3 feet. RIP CURRENTS... There is a low risk of rip currents today, and a low risk of rip currents is anticipated tomorrow as well. OUTLOOK... Generally sub-SCA conditions thru the period. Sct Showers/tstms Fri night and Sun-Mon. SCA conditions on the ocean psbl later Mon. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...O'Hara Near Term...CMS/Drag 640P Short Term...CMS Long Term...O'Hara Aviation...CMS/Drag/O'Hara Marine...CMS/Drag/O'Hara
Hazardous weather outlook, May 31, 3:05 PM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 305 PM EDT Wed May 31 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-011915- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 305 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-011915- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 305 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 31, 7:55 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 755 PM EDT WED MAY 31 2017 NJZ009-010-015-PAZ105-106-010045- Hunterdon-Somerset-Mercer-Lower Bucks-Upper Bucks- 755 PM EDT WED MAY 31 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTERDON...NORTH CENTRAL MERCER...SOUTHWESTERN SOMERSET AND NORTH CENTRAL BUCKS COUNTIES... At 753 PM EDT, a strong thunderstorm was located over Sergeantsville, or 19 miles northwest of Trenton, moving east at 45 mph. Winds up to 40 mph and half inch hail are possible with this storm. Locations impacted include... Byram, Flemington, Tinicum, Hopewell, Frenchtown, Rocky Hill, Stockton, Skillman, Flagtown, Sergeantsville, Cloverhill, Erwinna, Belle Mead, White House Station, Lumberville and Sand Brook. Heavy rainfall is occurring with this storm, and may cause localized flooding. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4038 7508 4046 7517 4067 7475 4040 7461 TIME...MOT...LOC 2353Z 254DEG 48KT 4046 7497 Gorse
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:23 AM EDT | Marine Dense Fog Advisory | PHI | 6 hr |
Nearby
Special Weather Statements in New Jersey, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.